Hail, Holt
- When
- July 15, 9:50 PM CST
- Where
- Holt County, 0.69 mi S of Craig
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.190, -95.370
Thunderstorms developed during the afternoon and evening hours on the 15th and persisted through the overnight hours across northern Missouri. While hail and damaging winds were limited, the storms produced extreme rainfall with many areas seeing 5 to 9 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Thunderstorms developed during the afternoon and evening hours on the 15th and persisted through the overnight hours across northern Missouri. While hail and damaging winds were limited, the storms produced extreme rainfall with many areas seeing 5 to 9 inches. This caused widespread flooding and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 15, 5:42 PM CST, 4 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 642 PM CDT WED JUL 15 2015 .DISCUSSION... Issued at 401 PM CDT WED JUL 15 2015 This evening - Tonight: The main concern in the short term is the potential for severe weather this evening in which large hail, damaging winds and a few tornadoes will be possible mainly west of I-35. However, this afternoon's showers and thunderstorms may limit that potential. Models have not been handling the evolving situation well this afternoon and currently would suggest temperatures in the upper 80s to mid 90s across western Missouri and eastern Kansas. Temperatures however remain in the the upper 70s and lower 80s which has limited instability. That being said, 40-50kts of 0-6KM shear is analyzed across extreme northwestern Missouri however instability is significantly lower than models suggest but still a modest 1000- 1500J/Kg of MLCAPE. Further south across southeast Kansas a cu deck has developed in an area of extreme instability but weak shear. these will be the two areas to monitor for storm development. However, it is the northern area that will have the potential for severe storms. If storms do develop it will occur on the backside of current storms across north central Kansas where temperatures have warmed into the lower 90s and dewpoints have risen under WAA. If these thunderstorms do develop with the good shear over those areas, it is possible for supercells to develop and move into northwestern Missouri. It is these storms that would be capable of damaging winds large hail and possibly a tornado. Otherwise, later tonight, a wave is expected to eject out the western Plains and move into the area as a 40-50KT LLJ develops and noses into southeastern Nebraska/southwest Iowa. An overnight MCS is expected to develop mainly north of the area however, the southern periphery f that complex will bring showers and thunderstorms to northern Missouri. Tomorrow through Tomorrow night: Once the overnight MCS clears the area tomorrow morning, temperatures are expected to warm quickly into the upper 80s to mid 90s. This will lead to strong instability during the day tomorrow. This will allow for the possibility of thunderstorm development on any outflow that could trigger storm. Shear is expected to be weak so storms main be more pulse-like in nature. However, isolated severe storms may be possible with damaging winds and large hail. Thursday night a LLJ is again expected to develop and models suggest the possibility of additional thunderstorm development as an upper level shortwave traverses the area. Friday through Saturday: This period should remain relatively dry as the upper level ridge builds north into the area and the storm track should shift north of the area. The best chance for thunderstorm activity would be extreme northern Missouri. Also, with the ridge building across the area, highs should warm into the low to perhaps mid 90s. Sunday - Wednesday: An upper trough will dig southward into the Plains and Upper Midwest pushing a cold front into the area. Scattered showers and thunderstorms will develop along this front during the day. This front is expected to be slow mover and not exit the area until Monday morning. Conditions look mainly dry beyond Monday morning as an upper level ridge looks to build back over the area by midweek. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 642 PM CDT WED JUL 15 2015 VFR conditions currently prevail at the terminals will persist into the evening hours, but may be impacted by storms currently developing in eastern Kansas later tonight. Have VCTS in for the hours where convection might affect the terminals, but will have to watch closely in case storms move directly towards them. Stormy activity should move north late tonight as the low level jet kicks in. Otherwise, expect winds to get a bit gusty Thursday afternoon with boundary layer mixing. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && DISCUSSION...73 AVIATION...Cutter
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 503 AM CDT WED JUL 15 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-161015- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 503 AM CDT WED JUL 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR ISOLATED SEVERE STORMS TODAY AND TONIGHT ACROSS FAR NORTHWEST MISSOURI AND NORTHEAST KANSAS. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH ANY SEVERE ACTIVITY. WARM AND HUMID CONDITIONS WILL CONTINUE TODAY...WITH AFTERNOON HEAT INDEX VALUES REACHING IN THE UPPER 90 TO LOWER 100 DEGREE RANGE. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WARM AND HUMID CONDITIONS WILL CONTINUE RIGHT THROUGH THE UPCOMING WEEKEND. HEAT INDEX VALUES WILL REACH THE UPPER 90 TO LOWER 100 DEGREE RANGE MOST AFTERNOONS. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1001 PM CDT WED JUL 15 2015
MOZ001-011-160345-
ATCHISON MO-HOLT MO-
1001 PM CDT WED JUL 15 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ATCHISON AND
NORTHWESTERN HOLT COUNTIES UNTIL 1045 PM CDT...
AT 1000 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF CRAIG...OR 8 MILES NORTHEAST OF FALLS CITY...MOVING
NORTHEAST AT 15 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUND CITY...CRAIG...BIG LAKE...BIGELOW...CORNING AND INDIAN CAVE
STATE PARK.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 80 AND 102.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4037 9529 4006 9520 4005 9542 4006 9542
4007 9539 4010 9540 4012 9539 4014 9543
4017 9545 4018 9548 4024 9547 4025 9549
4026 9555 4027 9556
TIME...MOT...LOC 0300Z 247DEG 14KT 4017 9551
PMMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1036 PM CDT WED JUL 15 2015 MOZ002-011-012-160415- NODAWAY MO-ANDREW MO-HOLT MO- 1036 PM CDT WED JUL 15 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDREW... SOUTHWESTERN NODAWAY AND NORTHEASTERN HOLT COUNTIES UNTIL 1115 PM CDT... AT 1035 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MAITLAND...OR 8 MILES EAST OF MOUND CITY...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MAITLAND...BOLCKOW AND GRAHAM. THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 75 AND 77. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4003 9515 4019 9525 4032 9498 4012 9477 TIME...MOT...LOC 0335Z 235DEG 16KT 4015 9508 PMM
The Omaha radar (KOAX), 151 km away, was scanning. The volume nearest the first event began at 03:48 UTC.
9 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
On a metal building system, the roof was pulled up from the walls.
Runoff from farm fields washing corn stalks on to Route A, impeding traffic.
Water over Highway 71 near Degase Feed, making the road impassable.
Water was flowing over Highway V west of Glacier Road, making it impassable.
Photos of water flowing over roads in a residential neighborhood were sent via social media.
Water flowing over US Highway 169, making it impassable.
Water flowing over US Highway 136, making it impassable.
Route U was closed in both directions from Arkoe to Keystone Rd.
Route B was closed due to water over the road.
A bridge was closed on Highway H.
Large tree limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595054, 595714, 595045, 595046, 595047, 595048, 595049, 595053, 595050, 595051, 595052, 595055.